Alert archive / North Dakota / High Wind Watches in 2022

High Wind Watch 4, NWS Bismarck, ND

May 12, 202228 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at May 12, 2022, 12:11 PM MDT for 28 counties in North Dakota. It took effect at May 12, 2022, 11:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 12, 2022, 12:11 PM MDT (18:11 UTC)
In effect from
May 12, 2022, 11:00 PM MDT
Expired
May 12, 2022, 7:37 PM MDT
In force
Issued by
NWS Bismarck, ND
All 28 counties

Billings County, ND, Bottineau County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at May 12, 9:44 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 12, 9:44 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1044 AM CDT Thu May 12 2022

.UPDATE...
Issued at 1026 AM CDT Thu May 12 2022

Majority of showers and thunderstorms from this morning have
lifted north and east of the area, but did leave in its wake a few
streaks of heavier rainfall of over two inches per radar analysis
and rain gauge reports, one from around Strasburg up towards
Streeter, and another from around Robinson into far western Foster
County. Now, in the wake of the departing system there was a
brief period of clearing which was quickly filled in by low cloud
cover, thanks to the abundant moisture in place.

Later on this afternoon is when the second round of showers and
storms develop. Still, the focus for the strongest convection
continues to be over the James River Valley with impressive shear
is in place and the strongest instability is noted.

A special 19Z sounding will be launched at Bismarck this
afternoon.

UPDATE Issued at 632 AM CDT Thu May 12 2022

Showers and thunderstorms continue to lift north and east through
the forecast area this morning. At this time it looks like the
severe weather threat this morning will be limited to the far
southern James River Valley. A line of storms over western Dickey
will track across the county in the next hour or so. Earlier
strong 0-3km shear vectors over the south central have weakened,
but will need to monitor for a northeastward bowing segment.
Otherwise expect sub-severe gusty winds and maybe a little small
hail. Elsewhere showers with embedded elevated storms are expected
to remain below severe levels.

We are getting some strong wake low type winds developing on the
back side of the convection. We're gusting over 45 mph currently
at the Bismarck Airport, and had a gust to 60 knots near Temvik in
Emmons county. This is non-thunderstorm related, and hopefully
short in duration. We could issue a SPS for a period of strong
winds. Will continue to monitor.

The attention then turns to this afternoon with a second, and
potentially more significant severe event. Here, there are no
changes from the previous discussion.

&&

.SHORT TERM...(Today and tonight)
Issued at 144 AM CDT Thu May 12 2022

Convection continues to increase in coverage across central South
Dakota early this morning, heading toward our southern Border. The
main threat for storms this morning appears to be focused on the
south central into the James River Valley. Strong deep layer shear
remains situated over the forecast area with an area of MUCAPE of
1000-2000 J/KG over northern South Dakota and into far southern
North Dakota. Strong warm advection lifting northward through
South Dakota, combined with increased forcing from an upper level
trough tracking from the Great Basin into the central Rockies is
producing the aforementioned convection over South Dakota. With
the elevated threat with the elevated nature of these storms over
the stable boundary layer, will be large hail. However an
occasional strong wind gust can not be ruled out with the
strongest downdrafts. A gust to 76 mph was measured earlier in
Meade County SD. The main question will be if these storms can
maintain their intensity as they lift into a more unfavorable
environment the farther north you go. Cams continue to advertise
convection making it to near the border but diverge a bit
thereafter. Most do though bring some stronger convection to the
far south central, and into the southern James River Valley.

This activity quickly pushes out of the forecast area by mid
morning and we will probably have a break in shower activity until
the afternoon. Then this afternoon as the upper level low lifts
into the Northern High Plains, we think widespread shower activity
will develop over the western half of the forecast area, and into
eastern Montana. Isolated to scattered embedded thunder will be
possible, even with daytime highs in the 50s, due to the forcing
out the approaching upper low.

The main threat for severe weather this afternoon will be over the
eastern CWA, mainly along and east of the Highway 83 corridor. At
this time, it appears most of this area will continue to see the
potential for elevated supercells producing up to half dollar size
hail and 60 mph winds. This is due to the very strong 0-6 KM Shear
that remains over the forecast area, and MUCAPE that expands
northward through the afternoon and evening hours.

The SPC enhanced risk remains situated over the far southern James
River Valley, and eastward into the southern Red River Valley.
This area will be the most likely area for surface based
convection within an area of strong surface based CAPE and low
level helicity. Here all forms of severe weather are on the table,
including tornadoes. However, the SPC slight risk does extend as
far west as Linton to Carrington. This are might not have the
strong SBCAPE as points farther east, but it's nothing to sneeze
at. In addition, the latest RAP lifts the surface low north into
Dickey county around 00 UTC with a surface trough, all the way
back west of the Missouri River. Therefore, even though the
enhanced risk only clips our far southeast CWA, given the amount
of CAPE/SHEAR/Forcing for ascent east of the Missouri this
afternoon and early evening, all should continue to monitor this
developing situation closely. The strongest of the convection
should be lifting out of the area by mid evening. Then the next
thing to deal with will be the winds.

.LONG TERM...(Friday through Wednesday)
Issued at 144 AM CDT Thu May 12 2022

Strong winds on Friday will be the main forecast issue in the
long term period.

Expect we will need wind highlights on the day shift today.
NAM/GFS continue to indicate either high end advisory or High Wind
Warning respectively on Friday beneath the upper low as it lifts
north. The strongest winds will develop in the southwest first
late Thursday night and lift north and east through the day
Friday. The northwest will also be seeing some lingering shower
activity on Friday.

We then quiet down and dry out through the weekend and early next
week, with small rain chances appearing again by the end of the
long term period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 632 AM CDT Thu May 12 2022

Widespread showers and thunderstorms will impact all Taf sites
through the 06Z TAF period.

VFR to begin the 06Z TAF period, except for some MVFR stratus at
KJMS. However, through the overnight hours the stratus is forecast
to increase in coverage and lower across the southern TAF Sites.
Sometime around 12 UTC a band of showers and thunderstorms is
forecast to approach the southern TAF sites. Thereafter IFR to
possibly LIFR stratus and fog and scattered to numerous showers
and thunderstorms are expected across the area through the
remainder of the TAF period. Northeast winds to begin the TAF
period. Winds will increase later in the period and shift
southerly over the southern TAF sites late in the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 12, 9:22 AM MDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1022 AM CDT Thu May 12 2022

NDZ001>005-009>013-017>022-031>034-040>045-131530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
1022 AM CDT Thu May 12 2022 /922 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

Widespread rain showers with embedded thunderstorms are expected
today and tonight. A stronger thunderstorm with small hail is
possible, but widespread severe weather is not expected. Strong
winds are expected to develop late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A period of very strong winds is possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ023-025-035>037-046-047-131530-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-
1022 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon into this
evening. The main threats from any severe storm will be half-
dollar size hail and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

NDZ048-050-051-131530-
La Moure-McIntosh-Dickey-
1022 AM CDT Thu May 12 2022

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible late this afternoon into this
evening. Hail up to two inches in diameter, damaging winds to 70
mph, and a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong winds possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

In the hours before

Local storm report, May 12, 8:10 AM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 AM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     4 W WESTFIELD           46.03N 100.28W
05/12/2022  E60 MPH          EMMONS             ND   TRAINED SPOTTER

&&
Special weather statement, May 12, 10:18 AM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1118 AM CDT Thu May 12 2022

NDZ018-031>034-040>045-121830-
Dunn-Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
Including the cities of Killdeer, Halliday, Beach, Medora,
Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson,
New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen
1118 AM CDT Thu May 12 2022 /1018 AM MDT Thu May 12 2022/

Areas of fog have developed over portions of southwest North
Dakota, with visibility occasionally dropping to one-quarter mile
at times. This may affect drivers along Interstate 94 west of New
Salem to the Montana state line, and along Highway 85 south of
Grassy Butte to the South Dakota state line. If traveling, be
prepared for the possibility of rapidly deteriorating visibility,
and use extra caution at intersections and railroad crossings.
Local storm report, May 12, 10:53 AM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1153 AM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HEAVY RAIN       DAWSON                  46.87N 99.75W
05/12/2022  M1.02 INCH       KIDDER             ND   PUBLIC

            RELAYED TO NWS BY BROADCAST MEDIA. RAIN FELL
            IN A 45 MINUTE PERIOD WHEN STORMS MOVED
            THROUGH EARLY THIS MORNING.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:36 AM MDTSevere Thunderstorm Warning Considerable damage threatBISEmmons, Sioux39 min
May 12, 5:17 AM MDTSpecial Weather StatementBISDickey, LaMoure28 min
May 12, 12:11 PM MDTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more34 hr
May 12, 2:46 PM MDTSpecial Weather StatementBISSlope29 min
May 12, 2:49 PM MDTSpecial Weather StatementBISDunn26 min
May 12, 2:53 PM MDTSpecial Weather StatementBISBowman37 min
May 12, 3:28 PM MDTSpecial Weather StatementBISMercer32 min
May 12, 3:54 PM MDTSpecial Weather StatementBISWard36 min
May 12, 4:03 PM MDTSpecial Weather StatementBISMercer27 min
May 12, 4:11 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver49 min
May 12, 4:33 PM MDTSpecial Weather StatementBISWard27 min
May 12, 4:56 PM MDTSpecial Weather StatementBISWard34 min
May 12, 4:58 PM MDTSpecial Weather StatementBISMcLean32 min
May 12, 5:27 PM MDTSpecial Weather StatementBISWard33 min
May 12, 5:33 PM MDTSpecial Weather StatementBISLogan27 min
May 12, 5:42 PM MDTSevere Thunderstorm Warning Considerable damage threatBISDickey63 min
May 12, 5:57 PM MDTSpecial Weather StatementBISMcHenry33 min

Nearby

High Wind Watches in North Dakota, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.